Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Charleston, SC

October 24, 1997Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Oct 24, 1997, 4:21 PM EDT for Colleton County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 1997, 4:21 PM EDT (20:21 UTC)
Expired
Oct 24, 1997, 5:00 PM EDT
In force
39 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 4:28 PM EDTHail 0.88Cottageville, SCHail ranging in size from dimes to nickels occurred.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 1:30 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 242023 RRA
SVRCHS
SCC029-242100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
421 PM EDT FRI OCT 24 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...COLLETON COUNTY
 
AT 418 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
3 MILES SOUTH OF COTTAGEVILLE. THE THUNDERSTORM IS MOVING TO THE
NORTHEAST AT 30 MPH AND WILL REACH COTTAGEVILLE BY 425 PM AND THE
DORCHESTER COUNTY LINE BY 435 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.
 
SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:07 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 24, 3:07 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT FRI OCT 24 1997

VERY BUSY WITH WW 761 AND FCST UPDATES...MAIN CONCERN IS SHORT-TERM
THREAT OF SVR WX, MAINLY WINDS ACROSS S CSTL SC AND SE GA.  PER GUID
VERY LO POPS FOR SAT, LOOKS LIKE PLEASANT WX IN WARM SECTOR AND NO
SIGNIFICANT CHC (AT BEST SLGT CHC IF DEEMED NECESSARY).  THEN POSBL
SCT RW/TRW COMING AS SLGT CHC SAT NITE AND 30-50 CHC POP FOR SUN,
MAINLY AFTN.  CONT SCA CONDS ON CSTL WATERS THRU TONITE.

CAE: WRKZFP AND CWF FCSTS LOOK GOOD TONITE. ON SAT EXPECT WARM SECTOR
TO DOMINATE THE SCENE. WUD PREFER TO GO PARTLY SUNNY AND WARM, POSBLY
ABV GUID ON MAX TEMPS...LOW 80S OR 80 TO 85 FOR BOTH S CSTL AND INL S
CSTL EXCEPT UPR 70S NEAR CST FROM ONSHR WIND COMPONENT OFF ATLC WATERS.
RAIN CHC MAY BE OVERDONE SAT NIGHT THRU SUN MORNING GIVEN CONTINUED
TRANQUIL WMSECTOR AND NEXT SIGNIFICANT UPR WV NOT EXPECTED UNTIL LATER,
WITH NEXT STG UPR WV ONLY ADVANCED W SIDE OF APLCNS AT BEST BY 12Z SUN.

LAVIS

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.